Amoxicillin-Induced Eosinophilic Pneumonia with Granulomatous Reaction: Discrepancy between Drug-Induced Lymphocyte Stimulation Test Findings and the Provocation Drug Test

Allergy Asthma Clin Immunol. 2007 Jun 15;3(2):70-2. doi: 10.1186/1710-1492-3-2-70. Epub 2007 Jun 15.

Abstract

: A 59-year-old man was admitted to the hospital with pulmonary infiltration, fever, erythema, and eosinophilia. Two weeks before admission, he received amoxicillin, acetaminophen, and shoseiryu-to (a Japanese herbal medicine) for a common cold. Bronchoalveolar lavage was performed, and an increased number of eosinophils was recovered. Transbronchial biopsy specimens showed granuloma and interstitial thickening with eosinophils and lymphocytes. Drug-induced eosinophilic pneumonia was suspected, so all drugs were discontinued. The symptoms and infiltration shadow disappeared. A drug-induced lymphocyte stimulation test (DLST) was positive for acetaminophen but not for amoxicillin. In contrast to the DLST, a provocation test revealed that amoxicillin induced the drug allergy. A very striking observation was the coexistence of pulmonary eosinophilia and granulomatous lung infiltrations. In addition, there was a discrepancy between the DLST and provocation test findings. To our knowledge, there is no previous report of drug-induced eosinophilic pneumonia with a granulomatous reaction.